A Four Step Scheme Approach to the Forward-Backward Stochastic Navier-Stokes Equations


Four step scheme
Galerkin approximation
Navier-Stokes equations
Forward-backward equations

How to Cite

Li, S., & Yin, H. . (2022). A Four Step Scheme Approach to the Forward-Backward Stochastic Navier-Stokes Equations. Journal of Advances in Applied & Computational Mathematics, 8, 129–143. https://doi.org/10.15377/2409-5761.2021.08.10


In this paper, the authors presented a novel fluid dynamics system, the forward-backward stochastic Navier-Stokes equations in two dimensions for incompressible fluid flows. The well-posedness of the system is obtained through a two-step process. First, certain projections of the system to the finite dimensions are employed, and the existence and uniqueness of solutions in finite dimensions are proved via the four step scheme. Then the Galerkin approximation is used to show the existence and uniqueness of a solution to the system in an infinite dimensional functional setup.



Bensoussan A. Stochastic maximum principle for distributed parameter systems. J. Franklin Inst. 1983; 315: 387-406. https://doi.org/10.1016/0016-0032(83)90059-5

Bismut JM. Conjugate Convex Functions in Optimal Stochastic Control. J. Math. Anal. Apl. 1973; 44: 384-404. https://doi.org/10.1016/0022-247X(73)90066-8

Bismut JM. Théorie Probabiliste du Contrôle des Diffusions. Mem. Amer. Math. Soc. 1973; 176: Providence, Rhode Island.

Chow PL. Stochastic Partial Differential Equations, Taylor & Francis Group, Boca Raton, 2007. https://doi.org/10.1201/9781420010305

Constantin P, Foias C. Navier-Stokes Equations, The University of Chicago Press, Chicago, 1988. https://doi.org/10.7208/chicago/9780226764320.001.0001

Hu Y, Peng S. Solution of forward-backward stochastic differential equations. Prob. Theory and Rel. Fields, 1995; 103: 273-283. https://doi.org/10.1007/BF01204218

Kallianpur G, Xiong J. Stochastic Differential Equations in Infinite Dimensional Spaces. IMS Lecture Notes-Monograph Series, 1995; 26:

Lions JL. Sentinels and stealthy perturbations. Semicomplete set of sentinels. Mathematical and numerical aspects of wave propagation phenomena. SIAM, Philadelphia, PA, 1991; 239-251.

Lions JL. Distributed systems with incomplete data and problems of environment: Some remarks, Mathematics, climate and environment, RMA Res. Notes Appl. Math. 1993; 27: 58-101.

Ma J, Protter P, Yong J. Solving Forward-Backward Stochastic Differential Equations Explicitly-A Four Step Scheme. Prob. Th. & Rel. Fields, 1994; 98: 339-359. https://doi.org/10.1007/BF01192258

Ma J, Yin H, Zhang J. On Non-Markovian Forward-Backward SDEs and Backward SPDEs. Stochastic Processes and their Applications, 2012; 122: 3980-4004. https://doi.org/10.1016/j.spa.2012.08.002

Ma J, Yong J. Forward-Backward Stochastic Differential Equations and their Applications, Springer-Verlag, Berlin, 2007. https://doi.org/10.1007/978-3-540-48831-6

Menaldi JL, Sritharan SS. Stochastic 2-D Navier-Stokes Equation. Appl Math Optim. 2002; 46: 31-53. https://doi.org/10.1007/s00245-002-0734-6

Pardoux E, Peng S. Adapted Solution of a Backward Stochastic Differential Equation. Systems and Control Letters, 1990; 14: 55-66. https://doi.org/10.1016/0167-6911(90)90082-6

Peng S. A nonlinear Feynman-Kac formula and applications. Proc. Symposium of System Sciences and Control Theory, Chen & Yong eds. World Scientific, Singapore. 1992; 173-184.

Peng S, Wu Z. Fully coupled forward-backward stochastic differential equations and applications to optimal control, SIAM J. Control Optim. 1999; 37(3): 825-843. https://doi.org/10.1137/S0363012996313549

Sundar P, Yin H. Adapted Solutions to the Backward Stochastic Navier-Stokes Equations in 3D. Infinite Dimensional Stochastic Analysis, World Scientific Publishers, 2008; 114-134. https://doi.org/10.1142/9789812779557_0007

Sundar P, Yin H. Existence and Uniqueness of Solutions to the Backward 2D Stochastic Navier-Stokes Equations. Stochastic Processes and Their Applications, 2009; 119: 1216-1234. https://doi.org/10.1016/j.spa.2008.06.007

Temam R. Navier-Stokes Equations, North-Holland Publishing Company, New York, Inc., 1979.

Yin H. Solvability of Forward-Backward Stochastic Partial Differential Equations. Stochastic Processes and their Applications, 2014; 124: 2583-2604. https://doi.org/10.1016/j.spa.2014.03.005

Yin H. Forward-Backward Stochastic Partial Differential Equations with Non-Monotonic Coefficients. Stochastics and Dynamics, 2016; 16(6): https://doi.org/10.1142/S0219493716500258

Yin H. Solvability of Forward-Backward Stochastic Partial Differential Equations with Non-Lipschitz Coefficients. Journal of Progressive Research in Mathematics, 2021; 18(1):

Yong J. Finding adapted solutions of forward-backward stochastic differential equations: method of continuation. Probab. Theory Related Fields, 1997; 107(4): 537-572. https://doi.org/10.1007/s004400050098

Creative Commons License

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Copyright (c) 2021 Shilun Li, Hong Yin